TITLE

Hospitalizations for acetaminophen overdose: a Canadian population-based study from 1995 to 2004

AUTHOR(S)
Myers, Robert P.; Bing Li; Fong, Andrew; Shaheen, Abdel Aziz M.; Quan, Hude
PUB. DATE
January 2007
SOURCE
BMC Public Health;2007, Vol. 7, p143
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background: Acetaminophen overdose (AO) is the most common cause of acute liver failure. We examined temporal trends and sociodemographic risk factors for AO in a large Canadian health region. Methods: 1,543 patients hospitalized for AO in the Calgary Health Region (population ~1.1 million) between 1995 and 2004 were identified using administrative data. Results: The age/sex-adjusted hospitalization rate decreased by 41% from 19.6 per 100,000 population in 1995 to 12.1 per 100,000 in 2004 (P < 0.0005). This decline was greater in females than males (46% vs. 29%). Whereas rates fell 46% in individuals under 50 years, a 50% increase was seen in those ≥ 50 years. Hospitalization rates for intentional overdoses fell from 16.6 per 100,000 in 1995 to 8.6 per 100,000 in 2004 (2004 vs. 1995: rate ratio [RR] 0.49; P < 0.0005). Accidental overdoses decreased between 1995 and 2002, but increased to above baseline levels by 2004 (2004 vs. 1995: RR 1.24;P < 0.0005). Risk factors for AO included female sex (RR 2.19; P < 0.0005), Aboriginal status (RR 4.04; P < 0.0005), and receipt of social assistance (RR 5.15; P < 0.0005). Conclusion: Hospitalization rates for AO, particularly intentional ingestions, have fallen in our Canadian health region between 1995 and 2004. Young patients, especially females, Aboriginals, and recipients of social assistance, are at highest risk.
ACCESSION #
29362023

 

Related Articles

  • Matter of facts. VAN ZUIDAM, JOANNE // Better Homes & Gardens;Sep2011, Vol. 89 Issue 9, p238 

    The article reports that acetaminophen overdose is the main cause of acute liver failure in the U.S. because people do not read the Drug Facts panel on over-the-counter drugs, based on a study conducted by Northwestern University Feinberg School of Medicine in Chicago, Illinois in 2011.

  • Paracetamol overdose.  // Reactions Weekly;Oct2015, Vol. 1572 Issue 1, p162 

    The article presents a case study of a five-year-old girl who developed fulminate hepatic failure with renal impairment and acute pancreatitis after unintentional repeated supra-therapeutic ingestion of paracetamol.

  • Successful treatment of acetaminophen overdose associated with hepatic failure. Pajoumand, Abdolkarim; Jalali, Nasser; Abdollahi, Mohammad; Shadnia, Shahin // Human & Experimental Toxicology;Aug2003, Vol. 22 Issue 8, p453 

    Acetaminophen is the most widely used antipyretic and analgesic drug in the world. Acetaminophen poisoning and the following hepatic failure are not rare and are the most common indications of liver transplantation in the USA and Europe. In this case report, the patient was a 25-year old woman...

  • Paracetamol Overdose Explained. Luntz, Stephen // Australasian Science;Apr2014, Vol. 35 Issue 3, p7 

    The article reports on the explanation given by Dr. Grigori Rychkov of Adelaide University's School of Medical Sciences in South Australia about the role of calcium and the transient receptor potential melanostatine-2 channel in the association between paracetamol overdose and liver failure.

  • Overdose of acetaminophen, AKA Tylenol, The Leading Cause of Acute Liver Failure in the U.S.  // HealthFacts;Apr2006, Vol. 31 Issue 4, p6 

    Focuses on the findings of a 2005 study that overdose of the painkiller acetaminophen is the leading cause of acute liver failure in the U.S. Focus of the study on patients with acute liver failure; Growth of the percentage of acute liver failure related to acetaminophen from 28% in 1998 to 51%...

  • Drug Alert!  // O, The Oprah Magazine;Nov2003, Vol. 4 Issue 11, p164 

    Focuses on a study that discovered the link between acetaminophen overdose and acute liver failure cases in the U.S. Conditions under which the drug becomes dangerous; Factors to consider before taking the drug.

  • Paracetamol overdose.  // Reactions Weekly;10/14/2006, Issue 1123, p16 

    The article presents a case study of a 43-year-old man with a history of extensive alcohol intake who developed liver failure, renal impairment and metabolic acidosis after a paracetamol overdose and subsequently died of multiple organ failure. The patient had taken a large amount of paracetamol...

  • Paracetamol overdose.  // Reactions Weekly;2/21/2009, Issue 1240, p34 

    The article presents a case of a 7-month-old boy who developed acute liver failure after receiving an overdose of paracetamol due to an inadvertent dosing error. It outlines some of the symptoms experienced by the patient after paracetamol overdose. The boy has a history of fever and vomiting...

  • Paracetamol overdose.  // Reactions Weekly;8/16/2008, Issue 1215, p31 

    The article describes the case of a 41-year-old woman who developed acute liver failure after an overdose of paracetamol. It references a study by C. J. Karvellas et al, published in the May 2008 issue of the "International Journal of Artificial Organs." The patient's level of paracetamol...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics